Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 144, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 6, 2000, 6:36 PM CDT for Hand County, South Dakota. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 6, 2000, 6:36 PM CDT (23:36 UTC)
- Expired
- Sep 6, 2000, 7:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hand County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 6:50 PM CDT | Thunderstorm Wind 78 E | Miller, SD | Ninety mph winds destroyed three barns and a small garage along with severely damaging a creeper feeder and an enclosed trailer. Another building was moved from its foundation and damaged. An empty school bus was rolled several times before it came to rest a |
| Sep 6, 6:55 PM CDT | Thunderstorm Wind 61 E | Miller, SD | Winds to 70 mph severely damaged a barn and downed several trees. |
| Sep 6, 7:00 PM CDT | Thunderstorm Wind 52 E | Miller, SD | |
| Sep 6, 7:00 PM CDT | Hail 1.5 | Miller, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 062337 SVRABR SDC059-070000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 636 PM CDT WED SEP 6 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 700 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF AMES...OR ABOUT 19 MILES SOUTHWEST OF MILLER...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLER...SAINT LAWRENCE AROUND 655 PM CDT VAYLAND AROUND 700 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER SAWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4436 9929 4422 9914 4456 9857 4473 9879 ECKBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:00 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 6, 3:00 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT WED SEP 6 2000 MODELS ARE FAIRLY SIMILAR THIS CYCLE WHICH WILL BOOST CONFIDENCE SOMEWHAT. FORECAST PROBLEM IS CHANCES OF PRECIPITATION TONIGHT SO FOCUS IS ON THE NEAR TERM. WILL USE ETA/AVN FOR THIS PACKAGE AS THEY ARE QUITE SIMILAR. THERE ARE SLIGHT DIFFERENCES ON TIMING AND STRENGTH OF COLD FRONT BUT GOOD AGREEMENT ON STRENGTH OF UPPER FEATURE MOVING THROUGH AS WELL AS PHASING LIFT AT SURFACE AND ALOFT TO FORM A DEEP LIFTING LAYER. H50 WAVE PUSHING SURFACE FRONT IS DEEPER AND SHARPER THAN WAS DEPICTED YESTERDAY. GOOD MOISTURE CONVERGENCE ALONG FRONTAL BOUNDARY. ETA PROG SOUNDINGS FOR KABR SHOWING FAIRLY WARM MID LEVEL WITH H70 TEMPS WELL ABOVE 10C THROUGH 00Z THEN SHARP COOLING THROUGH 12Z. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT. MODELS AGREE ON FAIRLY NARROW DEEP MOISTURE BAND ASSOCIATED WITH THE SURFACE FRONT WITH GOOD COOLING BEHIND FRONT. FEEL AVN IS DRYING OUT TOO FAST BEHIND FRONT. WILL TREND TOWARD ETA WHICH HOLDS LOW LEVEL MOISTURE AROUND A LITTLE LONGER AND WILL CLEAR EASTERN ZONES SLOWER THAN AVN TIME HEIGHT CROSS SECTIONS WOULD INDICATE. HAVE SOME RESERVATIONS ABOUT A QUICK TEMPERATURE RECOVERY FRIDAY SO WILL SHADE MOS ON THE LOW SIDE FRIDAY OTHERWISE WILL USE IT. ...EXTENDED DISCUSSION... THE EXTENDED MODELS ARE IN FAIR AGREEMENT WITH SHORT WAVES MOVING OVER TOP OF A WEAK RIDGE IN THE AREA. THE TIMING OF THE SHORT WAVES VARIES WITH EACH MODEL. AT THE SURFACE...THE MODELS SHOW A FRONTAL SYSTEM MOVING SLOWLY EAST THROUGH THE NORTHERN PLAINS. THE EXACT LOCATION OF THE FRONT VARIES WITH EACH MODEL...BUT SHOULD BE IN EASTERN SOUTH DAKOTA OR WESTERN MINNESOTA BY MONDAY. THESE CONDITIONS SHOULD GIVE A CHANCE OF PRECIP EACH DAY OVER THE EAST PART OF THE CWA AND SATURDAY & SUNDAY OVER THE WESTERN PART. THE FRONT SHOULD BE FAR ENOUGH TO THE EAST FOR THE WESTERN PART OF THE CWA TO REMAIN DRY AS THE NEXT SURFACE HIGH MOVES INTO THE REGION. THE TEMPERATURE SHOWS VERY LITTLE CHANGE THROUGH THIS TIME PERIOD WITH THE WARMEST DAY BEING ON SUNDAY AND JUST AHEAD OF THE COLD FRONT. .ABR...NONE. KEEFE/SALMONS N
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:58 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.